MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM BALL HEAD IMPACTOR

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM BALL HEAD IMPACTOR
Model Number 75023710
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/10/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that after procedure, was noticed that the black bumper tip that connects to the polarstem ball head impactor on was found too stiff to remove on two devices after use for cleaning (b)(4).There was no patient involved since the event was noticed after procedure.Two polarstem modular head for 21000662 (b)(4) were received, it is unknown what type of failure do these devices have.
 
Additional Manufacturer Narrative
H3, h6: it was reported that after procedure the tip that connects to the polarstem head impactor was found too stiff to remove after use for cleaning.The reported impactor handle (75023710) and the modular head (75023711) , used in treatment, were returned for investigation.It can be confirmed that the parts cannot be disassembled using the usual amount of force.However, the parts could be separated by hand.The impactor handle was heavily deformed and showed scratches which might originate from the use of pliers.The modular head does not show significant signs of use.Therefore, the relationship between devices and the reported event can be confirmed.The production documentation was reviewed.There were no indications found, that the part failed to match specification at the time of manufacturing.For the batches in scope, no further complaints with the same failure mode were reported.The parts were stuck together, most likely because the impactor handle was deformed at the connection site.It must be noted that pliers should never be used to work on the instrument.Therefore, the root cause is attributed to an off-label use.Regarding the modular head, no problems could be found.This complaint was reopened as the parts were returned for investigation.Smith and nephew will monitor this complaint for further similar issues.The returned devices will be discarded.

Brand Name
POLARSTEM BALL HEAD IMPACTOR
Common Device Name
IMPACTOR
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11838434
Report Number9613369-2021-00225
Device Sequence Number19944341
Product Code HWA
UDI-Device Identifier07611996114386
UDI-Public07611996114386
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023710
Device Catalogue Number75023710
Device Lot NumberB65264
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/29/2021
Initial Date Received by Manufacturer 04/29/2021
Supplement Date Received by Manufacturer06/10/2021
Initial Report FDA Received Date05/17/2021
Supplement Report FDA Received Date06/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1